Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 71, NWS Des Moines, IA

May 25, 2013Audubon County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2013, 11:03 PM CDT for Audubon County, Guthrie County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2013, 11:03 PM CDT (04:03 UTC)
Expired
May 25, 2013, 11:30 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Audubon County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 11:23 PM CDTHAIL 0.8810 Nw Audubon Airport, IANICKEL SIZED HAIL, PEA SIZED HAIL OCCURING NOW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2299 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS53 KDMX 260403
SVRDMX
IAC009-077-260430-
/O.NEW.KDMX.SV.W.0071.130526T0403Z-130526T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1103 PM CDT SAT MAY 25 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA...
  NORTHWESTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1130 PM CDT

* AT 1057 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AUDUBON...
  AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL AUDUBON AND NORTHWESTERN GUTHRIE
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4183 9509 4187 9474 4186 9465 4163 9462
      4158 9505 4160 9505 4160 9509
TIME...MOT...LOC 0403Z 249DEG 22KT 4173 9491

HAIL...1.00IN
WIND...<50MPH

$$

SKOW
1 follow-up statement
113 
WWUS53 KDMX 260417
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1117 PM CDT SAT MAY 25 2013

IAC009-077-260430-
/O.CON.KDMX.SV.W.0071.000000T0000Z-130526T0430Z/
GUTHRIE IA-AUDUBON IA-
1117 PM CDT SAT MAY 25 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
AUDUBON AND NORTHWESTERN GUTHRIE COUNTIES UNTIL 1130 PM CDT...

AT 1112 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NORTHEAST OF 
AUDUBON...AND MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...LAW ENFORCEMENT.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHWESTERN GUTHRIE AND NORTHEASTERN
  AUDUBON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4183 9509 4187 9477 4186 9465 4166 9463
      4160 9509
TIME...MOT...LOC 0416Z 251DEG 22KT 4175 9483

HAIL...1.00IN
WIND...<50MPH

$$

SKOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:41 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 25, 6:41 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT SAT MAY 25 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 314 PM CDT SAT MAY 25 2013

THE PRECIPITATION HAD ENDED OVER CENTRAL IOWA BY MID AFTERNOON. AN
AREA OF SUBSIDENCE WEST OF A MESOSCALE CONVECTIVE VORT MAX WHICH IS
EXITING THE REGION SHOULD HELP KEEP IT DRY OVER CENTRAL IOWA INTO
THIS EVENING. THE WARM FRONT WAS WELL DEFINED THIS AFTERNOON FROM
FAR NORTHERN NEBRASKA SOUTHEAST ALONG THE MISSOURI RIVER INTO
NORTHERN MISSOURI. EXPECT ANOTHER MCS TO DEVELOP THIS EVENING AND
THEN MOVE INTO CENTRAL IOWA TONIGHT. EXACT EVALUATION OF THE SYSTEM
IS UNCERTAIN...BUT CONFIDENCE OF IT OCCURRING IS HIGH.  AS FOR THE
FORECAST...WENT WITH HIGH POPS TONIGHT AND A SMALL DIURNAL
TEMPERATURE RANGE. PRIMARY THREAT WILL BE HEAVY RAIN WITH THE MCS.
CONVECTION SHOULD BE ELEVATED AND SEVERE PARAMETERS ARE NOT
FAVORABLE.

.LONG TERM.../SUNDAY THROUGH SATURDAY/...
ISSUED AT 314 PM CDT SAT MAY 25 2013
ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE NEXT SEVERAL DAYS
AS UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS THE CENTRAL PORTION
OF THE COUNTRY ALLOWING FOR SOUTHWEST FLOW TO DOMINATE THE WEATHER
PATTERN. LEANED TOWARD A BLEND...AS MODELS ARE AT LEAST AGREEING
ON OVERNIGHT/EARLY MORNING CONVECTION DURING THE NEXT SEVERAL
NIGHTS...BUT DISAGREE ON LOCATION OF HEAVIEST RAIN.

.SUNDAY THROUGH TUESDAY...ONGOING MCS EXPECTED TO DEVELOP TONIGHT
WILL PUSH INTO NORTHEAST IOWA SUNDAY MORNING.  HAVE CONFINED HIGHEST
POPS THROUGH 18Z SUNDAY IN THE NORTHERN AND EASTERN SECTIONS OF THE
FORECAST AREA. MOISTURE TRANSPORT VECTORS AND THETA-E ADVECTION
CONTINUE SUNDAY MORNING BEFORE DIMINISHING BY THE AFTERNOON HOURS.
CUT BACK ON POPS B/T 18Z SUNDAY THROUGH 00Z MONDAY WITH A BRIEF
PERIOD OF SUBSIDENCE SETTLING IN OVER CENTRAL IOWA SUNDAY AFTERNOON.
ANOTHER SHORTWAVE AND 500 MB VORT MAX...COMBINED WITH LLJ AND
MOISTURE TRANSPORT INCREASING SUNDAY EVENING INTO MONDAY
MORNING...KEPT WITH HIGH POPS THROUGH 18Z MONDAY. WARM LAYER CLOUD
DEPTHS REACH 12000 FEET BY 12Z SUNDAY AND AGAIN BY SUNDAY NIGHT INTO
MONDAY. THIS...COMBINE WITH PRECIPITABLE WATER VALUES RANGING AROUND
1.50 INCHES WILL LEAD TO SOME EFFICIENT RAIN PRODUCERS SUNDAY
MORNING AND LATE SUNDAY NIGHT INTO MONDAY. ANOTHER ROUND OF
EFFICIENT RAIN PRODUCERS SETS UP MONDAY NIGHT INTO TUESDAY WITH A
VERY SIMILAR PATTERN AS TONIGHT AND SUNDAY NIGHT. CUT BACK ON POPS
TUESDAY DURING THE DAY AS SHORTWAVE IS A BIT QUICK TO MOVE NORTHEAST
PAST 12Z TUESDAY.

.WEDNESDAY THROUGH SATURDAY...GFS AND ECMWF ARE COMING TOGETHER WITH
MUCH STRONGER VORT MAX AND 500MB SHORTWAVE TO PUSH ACROSS THE REGION
WEDNESDAY NIGHT INTO THURSDAY. THE 00Z ECMWF IS SLIGHTLY SLOWER THAN
THE 12Z GFS...BUT CONCERNED ABOUT PRECIP AMOUNTS ON TOP OF
ANTICIPATED QPF OVER THE NEXT FEW NIGHTS. THE VERY ACTIVE WEATHER
PATTERN CONTINUES WITH THE GFS/ECMWF BOTH KEEPING THE FORECAST AREA
UNDER SOUTHWEST FLOW AND A SERIES OF SHORTWAVES TO AFFECT IOWA
THURSDAY NIGHT INTO FRIDAY...AND AGAIN FRIDAY NIGHT INTO SATURDAY.
HYDRO ISSUES WILL REMAIN A CONCERN IN THE EXTENDED PERIOD.

&&

.AVIATION...26/00Z
ISSUED AT 641 PM CDT SAT MAY 25 2013

MAINLY IFR STRATUS SHIELD WILL PREVAIL MUCH OF THE NIGHT AND IT IS
LIKELY TO HOLD THROUGH SUNDAY OVER THE NORTHERN SITES. KDSM AND
KOTM HAVE THE POTENTIAL TO SCATTER WITH THE WARM FRONT NEARING
THESE LOCATIONS. CHANCES FOR PRECIPITATION WILL INCREASE AGAIN
TONIGHT MAINLY AFTER MIDNIGHT INTO SUNDAY MORNING WITH AREAS OF
THUNDERSTORMS DEVELOPING. ANOTHER ROUND OF PRECIPITATION WILL
LIKELY DEVELOP BY MID TO LATE SUNDAY AFTERNOON. AT THIS TIME HAVE
NOT FOCUSED HIGH DETAIL WITH THIS LATE PERIOD ACTIVITY. POTENTIAL
REMAINS WITH SOME AREAS OF LOWER VSBYS UNDER THE STRATUS.

&&

.HYDROLOGY...
ISSUED AT 314 PM CDT SAT MAY 25 2013

THIS MORNINGS RAINFALL WAS SIGNIFICANT IN SPOTS ACROSS CENTRAL IOWA
WITH AN OVER 5 INCH REPORT IN MARSHALL COUNTY. HEAVY RAIN FORECAST
TOOLS SUGGEST THAT THE STORMS ASSOCIATED WITH TONIGHT/S MCS SHOULD
BE VERY EFFICIENT RAINFALL PRODUCERS. BOTH THE GFS/NAM SHOWS A DEEP
WARM CLOUD LAYER...HIGH PRECIPITABLE WATER AND GOOD MOISTURE
TRANSPORT OVER THE WARM FRONT. ALTHOUGH THE 850-700 MB THETA E
ADVECTION IS NOT AS STRONG AS THIS MORNING...THERE IS ENOUGH TO
SUPPORT ELEVATED CONVECTION. IN ADDITION...CORFIDI VECTORS ARE
POINTING SOUTH TONIGHT INTO THE LOW-LEVEL JUST SUGGESTING SOME
BACK BUILDING POTENTIAL OF THE MESOSCALE BETA ELEMENTS. WITH ALL
OF THIS CONSIDERED...WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE
AREAS THREATENED BY HEAVY RAIN AND AREAS WHICH HAD HEAVY RAINFALL
LAST NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH SUNDAY
MORNING FOR AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CRAWFORD-
DALLAS-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MAHASKA-
MARION-MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WAPELLO-WEBSTER.

&&

SHORT TERM...JOHNSON
LONG TERM...PODRAZIK
AVIATION...DONAVON
HYDROLOGY...JOHNSON
Hazardous weather outlook, May 25, 3:59 PM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT SAT MAY 25 2013

IAZ004>007-015>017-023>028-070>073-081>085-092>097-262100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CASS-ADAIR-MADISON-
WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
359 PM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. CHANCES FOR SEVERE WEATHER ARE
LOW...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS.  SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS
WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

IAZ033>039-044>050-057>062-074-075-086-262100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO-
359 PM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR AGAIN TONIGHT. CHANCES FOR SEVERE
WEATHER ARE LOW...BUT STORMS ARE EXPECTED TO PRODUCE HEAVY
RAINFALL AND LOCAL FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT UNTIL 9 AM SUNDAY
MORNING. IN ADDITION...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF
THE CEDAR RIVER BASIN AND THE DES MOINES BASIN NEAR OTTUMWA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS.  SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS
WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

KJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:31 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Guthrie29 min
May 26, 12:25 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene50 min
May 26, 1:55 AM CDTFlash Flood WarningDMXJasper, Marshall, Poweshiek6 hr
May 26, 4:25 AM CDTFlash Flood WarningDMXPoweshiek6 hr
May 26, 5:48 AM CDTFlash Flood WarningDMXMarshall, Tama6 hr
May 26, 7:24 AM CDTFlash Flood WarningDMXFranklin, Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas and 1 more6 hr
May 26, 8:34 AM CDTAreal Flood WarningDMXJasper, Marshall, Poweshiek24 hr
May 26, 9:11 AM CDTFlash Flood WarningDMXButler, Grundy, Hardin, Tama6 hr
May 26, 10:19 AM CDTAreal Flood WarningDMXPoweshiek24 hr
May 26, 10:54 AM CDTRiver Flood WarningDMXBlack Hawk10 days
May 26, 11:51 AM CDTAreal Flood WarningDMXMarshall, Tama24 hr
May 26, 1:11 PM CDTAreal Flood WarningDMXFranklin24 hr
May 26, 2:27 PM CDTRiver Flood WarningDMXMarshall6 days
May 26, 2:55 PM CDTAreal Flood WarningDMXButler, Grundy, Hardin, Tama24 hr
May 26, 3:21 PM CDTFlash Flood WarningDMXMarshall, Story6 hr
May 26, 3:51 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more41 hr
May 26, 5:19 PM CDTSevere Thunderstorm WarningDMXDallas, Greene, Guthrie41 min
May 26, 5:32 PM CDTFlash Flood WarningDMXPoweshiek6 hr
May 26, 6:53 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.